Advertisement

Polynomial-Time Algorithms for the Subset Feedback Vertex Set Problem on Interval Graphs and Permutation Graphs

  • Charis Papadopoulos
  • Spyridon Tzimas
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10472)

Abstract

Given a vertex-weighted graph \(G=(V,E)\) and a set \(S \subseteq V\), a subset feedback vertex set X is a set of the vertices of G such that the graph induced by \(V \setminus X\) has no cycle containing a vertex of S. The Subset Feedback Vertex Set problem takes as input G and S and asks for the subset feedback vertex set of minimum total weight. In contrast to the classical Feedback Vertex Set problem which is obtained from the Subset Feedback Vertex Set problem for \(S=V\), restricted to graph classes the Subset Feedback Vertex Set problem is known to be NP-complete on split graphs and, consequently, on chordal graphs. Here we give the first polynomial-time algorithms for the problem on two subclasses of AT-free graphs: interval graphs and permutation graphs. Moreover towards the unknown complexity of the problem for AT-free graphs, we give a polynomial-time algorithm for co-bipartite graphs. Thus we contribute to the first positive results of the Subset Feedback Vertex Set problem when restricted to graph classes for which Feedback Vertex Set is solved in polynomial time.

References

  1. 1.
    Bar-Yehuda, R., Geiger, D., Naor, J., Roth, R.M.: Approximation algorithms for the feedback vertex set problem with applications to constraint satisfaction and bayesian inference. SIAM J. Comput. 27(4), 942–959 (1998)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Becker, A., Geiger, D.: Optimization of Pearl’s method of conditioning and greedy-like approximation algorithms for the vertex feedback set problem. Artif. Intell. 83(1), 167–188 (1996)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Belmonte, R., Vatshelle, M.: Graph classes with structured neighborhoods and algorithmic applications. Theor. Comput. Sci. 511, 54–65 (2013)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brandstädt, A.: On improved time bounds for permutation graph problems. In: Mayr, E.W. (ed.) WG 1992. LNCS, vol. 657, pp. 1–10. Springer, Heidelberg (1993). doi: 10.1007/3-540-56402-0_30 CrossRefGoogle Scholar
  5. 5.
    Brandstädt, A., Kratsch, D.: On the restriction of some NP-complete graph problems to permutation graphs. In: Budach, L. (ed.) FCT 1985. LNCS, vol. 199, pp. 53–62. Springer, Heidelberg (1985). doi: 10.1007/BFb0028791 CrossRefGoogle Scholar
  6. 6.
    Brandstädt, A., Kratsch, D.: On domination problems for permutation and other graphs. Theor. Comput. Sci. 54(2), 181–198 (1987)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A Survey. Society for Industrial and Applied Mathematics, Philadelphia (1999). http://dx.doi.org/10.1137/1.9780898719796 CrossRefMATHGoogle Scholar
  8. 8.
    Bui-Xuan, B.-M., Suchý, O., Telle, J.A., Vatshelle, M.: Feedback vertex set on graphs of low clique-width. Eur. J. Comb. 34(3), 666–679 (2013)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Calinescu, G.: Multiway cut. In: Kao, M.-Y. (ed.) Encyclopedia of Algorithms. Springer, New York (2008). doi: 10.1007/978-0-387-30162-4_253 Google Scholar
  10. 10.
    Chitnis, R.H., Fomin, F.V., Lokshtanov, D., Misra, P., Ramanujan, M.S., Saurabh, S.: Faster exact algorithms for some terminal set problems. J. Comput. Syst. Sci. 88, 195–207 (2017)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Corneil, D.G., Fonlupt, J.: The complexity of generalized clique covering. Discret. Appl. Math. 22(2), 109–118 (1988)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Theory Comput. Syst. 33, 125–150 (2000)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Cygan, M., Pilipczuk, M., Pilipczuk, M., Wojtaszczyk, J.O.: Subset feedback vertex set is fixed-parameter tractable. SIAM J. Discret. Math. 27(1), 290–309 (2013)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Even, G., Naor, J., Zosin, L.: An 8-approximation algorithm for the subset feedback vertex set problem. SIAM J. Comput. 30(4), 1231–1252 (2000)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Festa, P., Pardalos, P.M., Resende, M.G.C.: Feedback set problems. In: Floudas, C.A., Pardalos, P.M. (eds.) Encyclopedia of Optimization, pp. 1005–1016. Springer, New York (2009). doi: 10.1007/978-0-387-74759-0_178 CrossRefGoogle Scholar
  16. 16.
    Fomin, F.V., Gaspers, S., Lokshtanov, D., Saurabh, S.: Exact algorithms via monotone local search. Proc. STOC 2016, 764–775 (2016)MathSciNetGoogle Scholar
  17. 17.
    Fomin, F.V., Heggernes, P., Kratsch, D., Papadopoulos, C., Villanger, Y.: Enumerating minimal subset feedback vertex sets. Algorithmica 69(1), 216–231 (2014)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Fulkerson, D.R., Gross, O.A.: Incidence matrices and interval graphs. Pac. J. Math. 15, 835–855 (1965)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Garey, M.R., Johnson, D.S.: Computers and Intractability. W. H. Freeman and Co., San Francisco (1978)Google Scholar
  20. 20.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Multiway cuts in node weighted graphs. J. Algorithms 50(1), 49–61 (2004)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Golovach, P.A., Heggernes, P., Kratsch, D., Saei, R.: Subset feedback vertex sets in chordal graphs. J. Discret. Algorithms 26, 7–15 (2014)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Annals of Discrete Mathematics, vol. 57. Elsevier, Amsterdam (2004)MATHGoogle Scholar
  23. 23.
    Golumbic, M.C., Rotics, U.: On the clique-width of some perfect graph classes. Int. J. Found. Comput. Sci. 11(3), 423–443 (2000)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Guo, J., Huffner, F., Kenar, E., Niedermeier, R., Uhlmann, J.: Complexity and exact algorithms for vertex multicut in interval and bounded treewidth graphs. Eur. J. Oper. Res. 186, 542–553 (2008)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Kratsch, D., Müller, H., Todinca, I.: Feedback vertex set on AT-free graphs. Discret. Appl. Math. 156(10), 1936–1947 (2008)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Liang, Y.D.: On the feedback vertex set problem in permutation graphs. Inf. Process. Lett. 52(3), 123–129 (1994)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Liang, Y.D., Chang, M.-S.: Minimum feedback vertex sets in cocomparability graphs and convex bipartite graphs. Acta Inform. 34(5), 337–346 (1997)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Lu, C.L., Tang, C.Y.: A linear-time algorithm for the weighted feedback vertex problem on interval graphs. Inf. Process. Lett. 61(2), 107–111 (1997)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Maw-Shang, C.: Weighted domination of cocomparability graphs. Discret. Appl. Math. 80(2), 135–148 (1997)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    McConnell, R.M., Spinrad, J.P.: Modular decomposition and transitive orientation. Discret. Math. 201, 189–241 (1999)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Papadopoulos, C.: Restricted vertex multicut on permutation graphs. Discret. Appl. Math. 160(12), 1791–1797 (2012)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Spinrad, J.P.: Efficient Graph Representations. Fields Institute Monograph Series, vol. 19. American Mathematical Society, Providence (2003)MATHGoogle Scholar
  33. 33.
    Yannakakis, M.: Node-deletion problems on bipartite graphs. SIAM J. Comput. 10(2), 310–327 (1981)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of IoanninaIoanninaGreece

Personalised recommendations